Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 19, NWS Austin/San Antonio, TX

May 11, 2015Dimmit County, Maverick County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 11, 2015, 10:10 PM CDT for Dimmit County, Maverick County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2015, 10:10 PM CDT (03:10 UTC)
Expired
May 12, 2015, 2:15 AM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Dimmit County, TX, Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 95 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 3.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2015-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2015-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WGUS54 KEWX 120310
FFWEWX
TXC127-323-120715-
/O.NEW.KEWX.FF.W.0019.150512T0310Z-150512T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1010 PM CDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MAVERICK COUNTY IN SOUTH CENTRAL TEXAS...
  DIMMIT COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 215 AM CDT
    
* AT 1008 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN WILL CONTINUE ACROSS DIMMIT AND SOUTHEASTERN MAVERICK 
  COUNTIES. FLASH FLOODING IS OCCURRING OR EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CARRIZO SPRINGS...BIG WELLS...EL INDIO...ASHERTON...LAS VEGAS...
  WINTER HAVEN...CATARINA...BRUNDAGE...ROSITA SOUTH...LIGHT...CARRIZO
  HILL...GILSON GROVES AND FARIAS LAKE.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE IN 
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2823 10022 2824 10026 2841 10034 2845 10034
      2848 10037 2854 10041 2858 10040 2861 10045
      2864 10045 2864 9940 2821 9940 2820 10021

$$

ZEITLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 11, 8:12 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 11, 8:12 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
812 PM CDT MON MAY 11 2015

.UPDATE...
NO MAJOR CHANGES NEEDED TO THE FORECAST AS THE PREVIOUS FORECAST
IS ON TRACK. SHOWERS AND THUNDERSTORMS ARE CONTINUING TO INCREASE
IN COVERAGE ACROSS THE WESTERN AND SOUTHERN COUNTIES AND THIS
TREND IS EXPECTED TO CONTINUE. A WEAK DISTURBANCE IS MOVING INTO
THE REGION FROM MEXICO AND STRENGTHENING LOW-LEVEL WINDS TONIGHT
SHOULD ALLOW FOR CONTINUED PRECIPITATION. PW VALUES ARE NEAR 1.7
TO 2 INCHES WHICH IS GREATER THAN TWO STANDARD DEVIATIONS ABOVE
NORMAL. THE ABUNDANT MOISTURE IN COMBINATION WITH SLOW STEERING
FLOW WILL ALLOW FOR THE CONTINUED THREAT OF HEAVY RAINFALL WHICH
MAY LEAD TO FLASH FLOODING THROUGH THE NIGHT. /HAMPSHIRE/

&&

.PREV DISCUSSION... /ISSUED 631 PM CDT MON MAY 11 2015/

AVIATION...
EXPECT WORSENING CONDITIONS OVER THE NEXT 24 HOURS AS MOIST GULF
AIR LIFTS OVER A COLD FRONT AND PRODUCES WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS SOUTH TEXAS. OTHER THAN ONGOING ACTIVITY IN
THE VCNTY OF KDRT...EXPECT VFR CONDITIONS AT THE I-35 SITES UNTIL
08Z...THEN MVFR CIGS FROM INCREASING TSRA ACTIVITY SPREADING FROM
SOUTH TO NORTH. THIS ACTIVITY SHOULD CONTINUE THROUGH AT LEAST 02Z
WEDNESDAY. HEAVY RAIN AND FLOODING ARE POSSIBLE...SO A BIGGER
ISSUE MAY BE INGRESS/EGRESS FROM AIRPORTS...ESPECIALLY FROM 12Z-
24Z TUESDAY.

PREV DISCUSSION... /ISSUED 337 PM CDT MON MAY 11 2015/

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
LATE AFTERNOON SURFACE OBSERVATIONS ALONG WITH VISIBLE SATELLITE AND
RADAR DATA SHOW A STRONG OUTFLOW BOUNDARY FROM NEAR BRACKETTVILLE
TO FLORESVILLE TO YOAKUM. FARTHER NORTH...A COLD FRONT WAS LOCATED
FROM JUNCTION TO NEAR TEMPLE. THE OUTFLOW BOUNDARY WILL PROVIDE A
LOW- LEVEL FOCUSING MECHANISM FOR CONVECTION THIS AFTERNOON AND
THIS SHOULD KEEP THE MOST ACTIVE WEATHER GENERALLY ALONG AND SOUTH
OF U.S. HIGHWAY 90 FOR THIS AFTERNOON AND EARLY EVENING. GIVEN
STRONG SURFACE HEATING AND INCREASED LOW-LEVEL INSTABILITY...CAN/T
COMPLETELY RULE OUT A STRONG TO SEVERE THUNDERSTORM ACROSS THE RIO
GRANDE PLAINS THROUGH EARLY EVENING. THE MAIN CONCERN WOULD BE
GUSTY WINDS AND HAIL. FOR THE LATE EVENING AND OVERNIGHT
HOURS...THE ABOVE MENTIONED COLD FRONT WILL SLOWLY DROP SOUTHWARD
INTO OUR REGION. WE EXPECT CONVECTION TO BECOME MORE WIDESPREAD
ALONG AND SOUTH OF THE FRONT AS MID-LEVEL SHORTWAVE TROUGHS MOVE
IN FROM THE SOUTHWEST. WE/LL CONTINUE TO SEE AN INCREASE IN LOW-
LEVEL MOISTURE AS THE LOW- LEVEL JET SERVES TO ADVECT A POCKET OF
MOISTURE (OBSERVED VIA SATELLITE DERIVED TPW OVER THE NORTHWESTERN
GULF) INTO SOUTH TEXAS. DURING THE PEAK HEATING HOURS ON
TUESDAY...THE COLD FRONT WILL STALL ALONG A DEL RIO TO SAN ANTONIO
TO TAYLOR LINE. THIS BOUNDARY WILL ALSO SERVE AS A FOCUS FOR
CONVECTION ON TUESDAY. GIVEN ABUNDANT MOISTURE...THE COLD FRONT
AND AN ACTIVE SOUTHWEST FLOW ALOFT...A FLASH FLOOD WATCH IS IN
EFFECT FOR ALL OF SOUTH CENTRAL TEXAS THROUGH TUESDAY AFTERNOON.
RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH ISOLATED AMOUNTS NEAR 6
INCHES ARE POSSIBLE. FOR LATE TUESDAY NIGHT...MODELS SUGGEST
ANOTHER STRONG MID-LEVEL SHORTWAVE TROUGH MOVES IN AND MAY RESULT
IN ANOTHER ROUND OF HEAVY RAINFALL BEGINNING TUESDAY NIGHT.

LONG TERM (WEDNESDAY THROUGH MONDAY)...
ACTIVE WEATHER IS EXPECTED TO CONTINUE INTO WEDNESDAY AS THE ABOVE
MENTIONED COLD FRONT RETREATS NORTHWARD AS A WARM FRONT. RAIN
CHANCES CONTINUE THROUGH MID-WEEK...BUT SHOULD SLOWLY TAPER GIVEN A
SLIGHTLY LESS ACTIVE SOUTHWEST FLOW ALOFT. WE STILL EXPECT PLENTY OF
MOISTURE TO REMAIN OVER THE REGION...SO LOCALLY HEAVY RAINFALL IS A
CONCERN. BY LATE IN THE WORK WEEK...ANOTHER UPPER LEVEL LOW WILL
DEVELOP OVER SOUTHERN CALIFORNIA. THIS WILL PLACE OUR REGION IN AN
INCREASINGLY ACTIVE SOUTHWEST FLOW ALOFT THROUGH THE UPCOMING
WEEKEND AND POSSIBLY INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  72  65  78  67 /  90  80  70  80  60
AUSTIN BERGSTROM INTL AIRPORT  66  73  67  78  68 /  90  80  70  80  60
NEW BRAUNFELS MUNI AIRPORT     67  74  66  79  68 /  90  80  70  80  60
BURNET MUNI AIRPORT            62  69  62  75  66 /  70  80  70  80  60
DEL RIO INTL AIRPORT           67  76  66  80  67 /  80  70  70  80  50
GEORGETOWN MUNI AIRPORT        63  69  64  77  67 /  80  80  70  80  60
HONDO MUNI AIRPORT             68  76  68  81  68 /  90  80  80  80  60
SAN MARCOS MUNI AIRPORT        67  73  66  77  67 /  90  80  70  80  60
LA GRANGE - FAYETTE REGIONAL   70  76  69  80  69 /  90  80  70  70  50
SAN ANTONIO INTL AIRPORT       68  75  67  79  68 /  90  80  70  80  60
STINSON MUNI AIRPORT           69  77  69  80  69 /  90  80  70  70  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

MESOSCALE/AVIATION...26
SYNOPTIC/GRIDS...29
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, May 11, 12:30 PM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1230 PM CDT MON MAY 11 2015

TXZ171>173-183>194-202>209-217>225-228-121730-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1230 PM CDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR LOCALLY HEAVY RAINFALL LEADING TO FLASH
FLOODING THIS AFTERNOON AND TONIGHT. A FLASH FLOOD WATCH IS IN
EFFECT. LOW WATER CROSSINGS...CREEKS...AND STREAMS MAY BE IMPACTED
ALONG WITH POOR DRAINAGE AREAS.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON PRIMARILY
OVER THE FAR WESTERN AREAS INCLUDING THE RIO GRANDE PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH 4 PM TUESDAY. LOCALLY
HEAVY RAINFALL LEADING TO FLASH FLOODING MAY CONTINUE THROUGH AT
LEAST MID WEEK. THE MOST LIKELY AREA FOR HEAVY RAIN WILL BE
SOUTHEAST OF LINE FROM BURNET TO KERRVILLE TO PEARSALL. RESIDENTS
AND DECISION MAKERS SHOULD MONITOR THE FORECAST CLOSELY AS THE
CURRENT WEATHER PATTERN IS FAVORABLE TO PRODUCE DAILY CHANCES OF
THUNDERSTORMS. SOME AREAS OF SOUTH CENTRAL TEXAS ARE NEARLY
SATURATED AND ANY ADDITIONAL HEAVY RAINFALL WILL LEAD TO FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TUESDAY.
RAINFALL TOTALS WILL BE NEEDED.

In the hours before

Local storm report, May 11, 6:34 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 PM CDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             QUEMADO                 28.95N 100.63W
05/11/2015  M1.00 INCH       MAVERICK           TX   LAW ENFORCEMENT

&&

EVENT NUMBER EWX1500333

CVP
Local storm report, May 11, 7:02 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
702 PM CDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             LAUGHLIN AFB AUX FIELD  28.86N 100.53W
05/11/2015  M1.75 INCH       MAVERICK           TX   PUBLIC

&&

EVENT NUMBER EWX1500334

CVP
Local storm report, May 11, 7:53 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
753 PM CDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      1 SSW DEL RIO           29.36N 100.90W
05/11/2015                   VAL VERDE          TX   PUBLIC

            FLOODING ON LAS VACAS STREET IN DEL RIO

&&

EVENT NUMBER EWX1500336

CVP
Local storm report, May 11, 7:56 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
756 PM CDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      DEL RIO                 29.38N 100.90W
05/11/2015                   VAL VERDE          TX   PUBLIC

            FLOODING NEAR LIONS PARK

&&

EVENT NUMBER EWX1500337

CVP
Local storm report, May 11, 9:10 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
910 PM CDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      EAGLE PASS              28.71N 100.49W
05/11/2015                   MAVERICK           TX   EMERGENCY MNGR

            LOW WATER CROSSINGS BEING BARRICADED DUE TO FLASH
            FLOODING

&&

EVENT NUMBER EWX1500338

CVP
Local storm report, May 11, 9:18 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
918 PM CDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             LAUGHLIN AFB AUX FIELD  28.86N 100.53W
05/11/2015  M2.50 INCH       MAVERICK           TX   STORM CHASER

&&

EVENT NUMBER EWX1500339

CVP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:27 PM CDTSevere Thunderstorm WarningEWXMaverick33 min
May 11, 7:59 PM CDTSevere Thunderstorm WarningEWXMaverick46 min
May 11, 8:05 PM CDTFlash Flood WarningEWXMaverick3 hr
May 12, 1:29 AM CDTAreal Flood AdvisoryEWXBastrop3 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.